Illinois, 2018

Flash Flood in Illinois, October 6, 2018

October 6, 2018 · NWS DVN · 1 event in 1 county or zone

Thunderstorms with heavy rain moved over the same areas through the early morning hours in eastern Iowa and northwest Illinois. A band of 2 to 4 inches of rain fell on already saturated soils, causing a stripe of flash flooding from Keokuk County through Clinton County, and Stephenson County in northwest Illinois..

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms with heavy rain moved over the same areas through the early morning hours in eastern Iowa and northwest Illinois. A band of 2 to 4 inches of rain fell on already saturated soils, causing a stripe of flash flooding from Keokuk County through Clinton County, and Stephenson County in northwest Illinois..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 5, 9:31 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 5, 9:31 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1031 PM CDT Fri Oct 5 2018

...HYDROLOGY UPDATE...

.UPDATE...
Issued at 907 PM CDT Fri Oct 5 2018

The first round of thunderstorms with heavy rain was exiting into
northern IL with continued weaker back-building showers and
isolated thunderstorms over eastern IA. Radar estimates indicate
the heaviest amounts of widespread 1 to roughly 1.75 inches
occurred in a strip centered across central Iowa County into
northern Johnson County. This was along an elevated boundary and
area of strong moisture convergence, evident on satellite imagery,
from south central Iowa northeast through Iowa City through
Maquoketa into far NW IL. Portions of the Quad Cities also saw
widespread 1 to at least 1.5 inches, where storm cluster
intensified.

Satellite and area radar imagery shows the next upstream round of
heavy rain forming in south central Iowa, with another larger area
over north KS into SE NE. This next wave will be watched closely
as aforementioned areas of Iowa and Johnson Counties, and possibly
the Quad Cities into Muscatine County, are now well primed for
flash flooding and will be closely monitored for possible
warnings.

The current setup appears to be favoring the heaviest rain
continuing initially along the axis roughly from Ottumwa through
Iowa City through Clinton through late this evening, which is
suggested by most convective models. This may then transition
southeastward toward morning. Will be keeping the current watch
area in place for now, but may need another southward adjustment,
depending on how things evolve over the next several hours.

&&

.SYNOPSIS...
Issued at 213 PM CDT Fri Oct 5 2018

A moisture charged warm front is positioned just south of our
area, along an axis from northern Missouri through the Springfield
IL area. Elevated storms have recently fired up along this
boundary from southeast Iowa through northeast Kansas. These will
continue along and north of the boundary through tonight. Looking
at the KDVN radar, I want to point out a fine line, set up from
near Aurora IL, to just south of the Quad Cities, to near
Fairfield. That, like a winter event, may be the exact axis for
heavy rains tonight, or just north of that boundary.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 213 PM CDT Fri Oct 5 2018

Heavy rains will happen tonight. The antecedent conditions of soil
moisture, swollen rivers/streams, and already flooded fields will
keep tonight's event one where we have extremely low flash flood
guidance. In addition, like last night Precipitable water (PWAT)
values are hovering around 1.8 to 2 inches. That is incredible for
this time of year, easily near record. Last night's rainfall
amounts were 1-3" in the southeast 1/2, which proved models too
conservative on amounts. I fear tonight is the same. In any case,
the axis for heavy rains are over our wet soils, and I have this
area in a slightly expanded watch to cover quick onset flash flood
run off. The timing of storms is very challenging with most
occurring after the low level jet sets up this evening. However,
ongoing storms in the south suggest possibly no clean break
between the afternoon and overnight activity. I still will focus
most high pops after 00z, but now have high chance/likely going
for the south and western areas through then.

Storms will most likely train/move over areas repeatedly tonight.
Colds pools are not likely to be a big player with high PWAT
values and an already cold boundary layer north of the front.
Thus, by morning, a stripe of 1 to 3 inch rains along and north
of I-80 is expected, with a good threat of a narrow swatch of 3-5"
rains. That will certainly cause flash flooding, and we are
expecting to issue warnings aggressively tonight.

Saturday, storms should be stratifying out toward morning, but
rains are likely through the morning, with low chances in the
afternoon.

ERVIN

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 213 PM CDT Fri Oct 5 2018

We are far from done. Saturday night and Sunday, another wave of
strong warm advection over the front, will sweep over the area
with an additional threat for heavy rains. This seems more of a
threat than indicated last night, as now, a wave of low pressure
is forecast to lift northeast along the front. Another 1 to 2 inch
rain seems likely in that period.

Rains will continue west Monday and Monday night, but the
southeast may warm up and dry out some. From here, we have used a
guidance blend in our forecast. Rains should be more scattered
through Tuesday, before the synoptic moist conveyor (PWATs still
near 1.8") comes back overhead Tuesday night and Wednesday, when
the final round of heavy rain moves through. Fall weather, with
drier air and cooler temperatures is expected for Thursday and
Friday.

ERVIN

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 656 PM CDT Fri Oct 5 2018

Periods of showers and thunderstorms will continue overnight
across eastern Iowa into northern Illinois as very moist air
continues to interact with a stalled boundary. This boundary is
expected to linger over or just south of a CID to MLI axis
tonight, then push well southward again Saturday. Besides
occasional rain and thunderstorms thunderstorms, this will also
result in widespread MVFR to IFR conditions due to low clouds and
fog throughout. While After several rounds of thunderstorms
tonight, the potential for showers and thunderstorms during the
day Saturday appears low. Overall, forecast confidence is below
average with details in the TAFs beyond 6 hours.

&&

.HYDROLOGY...
Issued at 1029 PM CDT Fri Oct 5 2018

Main point...with several rounds of rain expected through next
Wednesday, crest forecasts on rivers will change, possibly
significantly.

Crest forecasts have increased significantly on the lower Iowa
river. Major flooding is now expected at Columbus Junction and
Wapello.

Confidence is high that heavy rainfall will be seen tonight into
Saturday morning. The heaviest rain axis appears to be either side
of a line from roughly Knoxville, IA to Sterling, IL.

Another round of heavy rain is possible Saturday night into Sunday
that may occur in roughly the same areas as Friday
night/Saturday.

More rain is forecast Monday through Wednesday. It appears
rainfall amounts Monday may be light with some areas possibly
remaining dry. Another round of moderate to possibly heavy
rainfall is expected late Tuesday night into Wednesday when a
strong front moves through the area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday afternoon for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Keokuk-Linn-Louisa-Muscatine-Scott-Washington.

IL...Flash Flood Watch through Saturday afternoon for Bureau-Carroll-
     Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-Stephenson-
     Whiteside.

MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...Sheets
HYDROLOGY...08
Hazardous weather outlook, Oct 5, 3:30 AM CST, 21 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
430 AM CDT Fri Oct 5 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
430 AM CDT Fri Oct 5 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk for severe weather late this afternoon
and tonight. Heavy rain is also possible and could lead to
flash flooding, especially along and north of Interstate 80 where
a flash flood watch is in effect.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The potential for widespread severe weather appears low for the
rest of the weekend and into early next week.

With the occasional rounds of showers and storms, several inches
of accumulative rainfall are possible by Monday morning across
much of the Outlook Area. This would lead to additional rises on
area rivers, aggravate ongoing flooding and produce more rivers in
flood by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and tonight.

In the hours before

Local storm report, Oct 5, 11:23 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 AM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HEAVY RAIN       2 SE IOWA CITY          41.64N 91.51W
10/06/2018  E0.70 INCH       JOHNSON            IA   PUBLIC

            .7 INCHES IN LAST 10 MINUTES. FLOWING WATER
            COVERING ROAD CURB DEEP.

&&
Special weather statement, Oct 5, 11:27 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1227 AM CDT SAT OCT 6 2018

IAC031-045-163-060600-
Cedar-Scott-Clinton-
1227 AM CDT SAT OCT 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CEDAR...NORTHWESTERN
SCOTT AND WESTERN CLINTON COUNTIES UNTIL 100 AM CDT...

At 1227 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Tipton to near Rochester. Movement was
east at 40 mph.

Winds in excess of 40 mph are likely with these storms.

Locations impacted include...
Davenport, Tipton, Durant, Stanwood, Eldridge, DeWitt, Wilton,
Walcott, Long Grove, Lowden, Wheatland, Grand Mound, Calamus,
Bennett, Donahue, Welton, Toronto, Rochester, Buchanan and Clarence.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 257 and 293.
 Interstate 280 near mile marker 1.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4159 9062 4160 9134 4189 9121 4200 9049
TIME...MOT...LOC 0527Z 262DEG 35KT 4179 9112 4163 9119

McClure
Local storm report, Oct 5, 11:48 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 AM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       2 NNW NORTH LIBERTY     41.76N 91.62W
10/05/2018  M2.99 INCH       JOHNSON            IA   TRAINED SPOTTER

            SINCE 4 PM. 1.84 BETWEEN 1030 PM AND
            MIDNIGHT.

&&
Local storm report, Oct 6, 12:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 AM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
10/06/2018  M2.76 INCH       CEDAR              IA   CO-OP OBSERVER

            2.69 INCHES SINCE 530 PM.

&&
Local storm report, Oct 6, 12:19 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     HEAVY RAIN       3 NE IOWA CITY          41.69N 91.50W
10/06/2018  M1.90 INCH       JOHNSON            IA   BROADCAST MEDIA

            STORM TOTAL. .76 SINCE MIDNIGHT.

&&
Local storm report, Oct 6, 12:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
128 AM CDT SAT OCT 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       IOWA CITY MUNICIPALITY  41.64N 91.55W
10/06/2018  M3.18 INCH       JOHNSON            IA   ASOS

            ASOS STATION IOW, IOWA CITY ARPT.

0100 AM     HEAVY RAIN       1 SSW DAVENPORT MUNICIP 41.61N 90.59W
10/06/2018  M2.17 INCH       SCOTT              IA   ASOS

            ASOS STATION DVN, DAVENPORT ARPT.

0126 AM     HEAVY RAIN       MOLINE QUAD-CITY AIRPOR 41.45N 90.51W
10/06/2018  M1.32 INCH       ROCK ISLAND        IL   ASOS

            ASOS STATION MLI, QUAD CITY INTL ARPT.

0100 AM     HEAVY RAIN       BURLINGTON REGIONAL AIR 40.78N 91.13W
10/06/2018  M1.12 INCH       DES MOINES         IA   ASOS

            ASOS STATION BRL, BURLINGTON ARPT.

&&

The radar

The Milwaukee radar (KMKX), 94 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stephenson

When
October 6, 12:30 AM CST to 11:45 AM CST
Where
Stephenson County, 1.13 mi E of Rock Grove to 1.3 mi N of Lena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.468, -89.478

Numerous gravel roads were washed out in Stephenson County. Parts of Highway 20 were under water near Lena.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786644.